Alert archive / Indiana / Wind Advisories in 2022

Wind Advisory 1, NWS Indianapolis, IN

January 4, 202224 counties in Indiana

NWS Indianapolis, IN issued this wind advisory at Jan 4, 2022, 2:48 PM EST for 24 counties in Indiana. It took effect at Jan 5, 2022, 4:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2022, 2:48 PM EST (19:48 UTC)
In effect from
Jan 5, 2022, 4:00 AM EST
Expired
Jan 5, 2022, 6:00 PM EST
In force
14 hr
Issued by
NWS Indianapolis, IN
All 24 counties

Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS73 KIND 041948
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
248 PM EST Tue Jan 4 2022

INZ021-028>031-035>049-054>057-050400-
/O.NEW.KIND.WI.Y.0001.220105T0900Z-220105T1800Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, and Rushville
248 PM EST Tue Jan 4 2022

...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST WEDNESDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...From 4 AM to 1 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Secure any outdoor items that may be easily
  blown about and damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind

Puma
3 follow-up statements
181 
WWUS73 KIND 050235
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
935 PM EST Tue Jan 4 2022

INZ021-028>031-035>049-054>057-051045-
/O.CON.KIND.WI.Y.0001.220105T0900Z-220105T1800Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, and Rushville
935 PM EST Tue Jan 4 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 1 PM EST
WEDNESDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...From 4 AM to 1 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Secure any outdoor items that may be easily
  blown about and damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
596 
WWUS73 KIND 050820 AAA
NPWIND

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Indianapolis IN
320 AM EST Wed Jan 5 2022

INZ021-028>031-035>049-054>057-052300-
/O.EXT.KIND.WI.Y.0001.220105T0900Z-220105T2300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, and Rushville
320 AM EST Wed Jan 5 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
639 
WWUS73 KIND 051440
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
940 AM EST Wed Jan 5 2022

INZ021-028>031-035>049-054>057-052245-
/O.CON.KIND.WI.Y.0001.000000T0000Z-220105T2300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, and Rushville
940 AM EST Wed Jan 5 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind advisory went out at Jan 4, 11:31 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 4, 11:31 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1131 AM EST Tue Jan 4 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 938 AM EST Tue Jan 4 2022

Surface analysis late this morning shows strong high pressure across
the mid Atlantic States...stretching its influence west into
IN/KY/TN. Deep low pressure was found over SD. This was setting up a
significant pressure gradient across MO and IL. Southerly surface
flow remained in place across Indiana. GOES16 shows mainly clear
skies across the forecast area...although there was a thin band of
cirrus pushing across the forecast area.

Forecast remains in good shape this afternoon. Warm air advection
remains in play this afternoon. Forecast soundings continue to show a
steep inversion in place within the lower levels. This will lead to
mostly clear skies and a lack of CU. Again ongoing forecast handles
this well.

&&

.Short Term...(Today through Wednesday)
Issued at 257 AM EST Tue Jan 4 2022

Quick Overview:

--Windy conditions later today and tonight. Gusts 30-40 mph.

--Wind chills around zero for roughly the northern half of the
 state Wednesday night.

--Snow amounts are still uncertain but the most likely scenario is
 around 1-1.5 inches across far southern portions of the area
 tapering to less than one half inch for I-70/Indianapolis.

Meteorological Analysis:

Strengthening southwesterly flow in response to the next shortwave
trough will result in temperatures being around 10 degrees warmer
today compared to yesterday. Mass response to this shortwave is
fairly significant, with a ~990-mb surface low crossing the Great
Lakes. Modest mixing and momentum transfer will result in gusts
around 30-35 mph by late in the day, and as pressure gradient peaks
overnight an increase in speeds may occur, possibly with gusts over
40 mph especially across northern portions of central Indiana.

Winds will gradually decrease Wednesday into Wednesday night in the
wake of the first shortwave, and when coupled with cold advection
and trajectories across snow cover, could yield wind chill values
around zero for northern portions of the area Wednesday night.

The next shortwave trough will be more amplified with stronger
ascent overspreading the area during the day Thursday. Deeper
moisture will be displaced to the south across Kentucky and West
Virgina and this will be where the highest probabilities and amounts
of snow will be. Nevertheless, Indiana will be on the northern end
of sufficient albeit meager moisture for some snow, particularly
across the southern portion of the state. Deterministic and ensemble
guidance spread has narrowed some with slightly lower amounts in the
ECMWF/EPS and slightly higher amounts in the GFS/GEFS. As of now,
both EPS and GEFS mean >3" probabilities match better than previous
runs and are quite low. Thus, confidence is increasing in
generally light amounts that are confined spatially, but still
some uncertainty remains and further trends will likely require
additional refinements to amounts.

Conceptually, northern periphery snow events can offer ratios that
are higher than climatology due to (1) a more high-centered warm
nose/omega maxima that can fall within the dendritic growth zone
yielding larger dendrites, and (2) colder profiles in the lower
troposphere limiting riming potential. Looking at forecast soundings
and blended model guidance, we expect 12:1 to 15:1 ratios during the
peak of the event. So, despite marginal moisture this is one of
the main factors that could help drive amounts closer to around
an inch to an inch in a half near Jackson and Jennings counties,
tapering to around a half inch closer to I-70/Indianapolis.

&&

.Long Term...(Wednesday night through Monday)
Issued at 257 AM EST Tue Jan 4 2022

Thursday Night Through Saturday.

There may be a few lingering snow showers during the early portions
of Thursday night as the shortwave that is expected to bring snow to
the area Thursday continues to move further to the east.  In its
wake, temperatures will plummet as strong CAA aloft and at the
surface bring the coolest air of the season thus far with lows in
the single digits across central Indiana. This combined with the
northwesterly winds of 10-15 mph will create periods where wind
chills drop below zero and perhaps as low as -10 at times.  The cold
temperatures will continue through the day with highs in the upper
teens to near 20 with wind chills maxing out in the single digits.
Thankfully the northwesterly CAA will brief with southerly flow
returning late Friday into Friday night.  Quiet weather is expected
for Saturday with southerly flow allowing for temperatures to rise
to near 40 across the area.

Saturday Night through Monday.

Chances for precipitation return late Saturday night into Sunday as
a broad upper level trough pushes through southern Canada with a
surface front extending southwards towards Texas.  Ahead of the
front, southerly Gulf air will push into central Indiana with PWAT
values of around an inch by Sunday.  The boundary layer currently
looks warm enough for rain to be the primary precipitation type, but
as CAA arrives in the aftermath of the frontal passage, mixed
precipitation is possible.  Will continue to monitor this in the
upcoming days as the p-type will be heavily dependent on the timing
of the frontal passage and the strength of the WAA ahead of the
front.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1131 AM EST Tue Jan 4 2022

IMPACTS:

* Brief IFR Conditions possible early this afternoon at HUF.
* Mainly VFR conditions expected the next 18 hours.
* LLWS will be expected tonight due to speed.

DISCUSSION:

GOES16 shows a thin band of IFR Cigs through the Wabash
Valley...impacting HUF. THis thin area of clouds is expected to
diminish as mixing and heating continues this afternoon.

Cirrus ahead of the next system will increase today and tonight. The
strong pressure gradient in place over IL and MO will also advect
across Indiana late this afternoon. This will cause gusts to 20-30
knts this afternoon and evening. A strong 60 knt LLJ is expected to
push across Central Indiana tonight. Thus have included the mention
of LLWS in all TAF groups...as mentioned for speed.

After 12Z on Wednesday...models continue to show lower level
saturation that could lead to some MVFR Cigs on Wednesday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Puma
Short Term...BRB
Long Term...White
Aviation...Puma
Hazardous weather outlook, Jan 4, 3:13 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
313 AM EST Tue Jan 4 2022

INZ021-028>031-035>049-051>057-060>065-067>072-050815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
313 AM EST Tue Jan 4 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sub-zero wind chills are possible on Wednesday night and likely
on Thursday night. Accumulating snow is possible Thursday and
Thursday night especially across southern Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 11:07 AM ESTRiver Flood WarningINDLawrence, Martin67 hr

Nearby

Wind Advisories in Indiana, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.